Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 254, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 30, 2016, 7:22 PM EDT for Durham County, Orange County, Person County, North Carolina. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2016, 7:22 PM EDT (23:22 UTC)
- Expired
- Jul 30, 2016, 7:40 PM EDT
- In force
- 18 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Durham County, NC, Orange County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 7:25 PM EDT | TSTM WND DMG | 3 Ene Bushy Fork, NC | TREE DOWN ACROSS ROAD SOUTH OF ROXBORO AT FLAT RIVER CHURCH RD AND HURDLE MILL RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
228 WUUS52 KRAH 302322 SVRRAH NCC063-135-145-310000- /O.NEW.KRAH.SV.W.0254.160730T2322Z-160731T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 722 PM EDT SAT JUL 30 2016 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PERSON COUNTY IN CENTRAL NORTH CAROLINA... NORTHEASTERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA... NORTHWESTERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA... * UNTIL 800 PM EDT * AT 721 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF ROUGEMONT...OR 8 MILES EAST OF PROSPECT HILL...MOVING EAST AT 10 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... ROXBORO...ROUGEMONT...LAKE MICHIE...SURL...BUSHY FORK...MORIAH AND BAHAMA. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS GENERATED BY DAMAGING WINDS CAN BE DEADLY. && LAT...LON 3610 7881 3618 7915 3637 7910 3640 7880 TIME...MOT...LOC 2321Z 278DEG 8KT 3625 7905 HAIL...0.75IN WIND...60MPH $$ GIH
1 follow-up statement
447
WWUS52 KRAH 302340
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
740 PM EDT SAT JUL 30 2016
NCC063-135-145-302350-
/O.CAN.KRAH.SV.W.0254.000000T0000Z-160731T0000Z/
PERSON NC-ORANGE NC-DURHAM NC-
740 PM EDT SAT JUL 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PERSON...NORTHEASTERN
ORANGE AND NORTHWESTERN DURHAM COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3610 7881 3618 7915 3637 7910 3640 7880
TIME...MOT...LOC 2338Z 278DEG 8KT 3624 7900
$$
GIHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:50 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 30, 2:50 PM EDT, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 250 PM EDT SAT JUL 30 2016 .SYNOPSIS... Hot temperatures and scattered afternoon and evening showers and thunderstorms will persist through the rest of the weekend and into early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 250 PM Saturday... Scattered showers and tstms have developed as expected across central NC, invof of the Piedmont trough, and to our west over and just east of the mountains. Aloft, sw flow persists across our area on the east side of a broad trough centered over the Ohio and Mississippi valleys. For the rest of this afternoon into this evening, the aforementioned showers and tstms will move east across our cwa, but given the scattered nature, not all locations will see rain, so for now will keep pops capped at 50%, implying the scattered coverage. As for tstm intensity, latest mesoanalysis shows plenty of instability, esp from the US-1 corridor eastward, but shear is pretty weak, so look for mostly pulse storms, with perhaps some modest clustering north and northeast of Raleigh where the effective shear is the highest in our cwa. Given the instability, an isolated severe cell (wind or hail the main threats) can't be ruled out, but given the weak shear, any severe cells won't remain severe very long. Again, the best chance for a strong or severe cells will be north and northeast of Raleigh closer to the better shear. Look for shower/tstm activity to wind down around midnight, with the remainder of the night partly cloudy. With little or no pattern or airmass change, will lean toward persistence for temps. Low's tonight in the mid 70s. && .SHORT TERM /Sunday through Sunday night/... As of 250 PM Saturday... Sunday will start off much like today, with pc skies and isolated showers or sprinkles perhaps lingering on old outflow boundaries. Like today, isolated-to-scattered showers and tstms are expected to develop invof of the Piedmont trough during the early-to-mid afternoon. Then during the early evening, guidance is suggesting that a broken band of thunderstorms, first having formed over the mountains, will move east across our cwa. This band of tstms may have a little better coverage since it will be supported by a shortwave embedded in the sw flow. That shortwave is currently moving across the central plains. Despite this upper support, 0-6km shear is still progged to be aob 25 kt. So once again, most storms should remain below severe limits, but an isolated severe cell or two still can't be ruled out given the instability. Speaking of instability, temps and dew points on Sunday will be similar to today, given that the airmass will have changed little. However, with slightly increased shower/tstm coverage, our confidence of hitting heat advisory criteria in our eastern counties is not particularly high. For now, will forecast highs in the lower 90s and heat indices around 100. Nevertheless, it will still be uncomfortably hot, so folks need to continue exercising the heat precautions that we've been advertising. && .LONG TERM /Monday through Saturday/... As of 245 PM Saturday... Relatively flat upper level trough will extend from New England into the Carolinas at the beginning of the week. Perturbations rounding the base of this trough will interact with available moisture (precip water values hovering around 2 inches Mon and Tues) and instability to trigger scattered convection. The bulk of the convection will occur during the afternoon-early evening hours and concentrated along a sw-ne orientated surface trough bisecting our region. An upper level ridge centered over the lower MS Valley/southern plains is projected to amplify northward in response to an upper level low crossing the Pacific NW. This should lead to building heights over central NC the later half of the work week, leading to a decreasing chance for afternoon/evening convection. High temperatures early in the week will average close to normal due to anticipated cloud and convection coverage. High temperatures will likely return to above normal levels later in the week as the upper level ridge exerts its influence on our weather. && .AVIATION /18Z Saturday through Thursday/... As of 250 PM Saturday... 24-Hour TAF period: Through 31/04z, scattered showers and thunderstorms will locally reduce cigs and vsbys to mvfr or ifr category. Outside of thunderstorms, look for VFR conditions and winds generally from the w-sw 10-15kt. Higher/variable gusts near tstms. After 31/04z until 31/12z, look for mostly VFR conditions with light s-sw wind. From 12z Sunday and beyond: similar conditions Sunday-Tuesday with scattered afternoon/evening tstms and associated reduced flight conditions. Patchy morning fog possible as well. During the mid-week period, we may see decreased daily shower/tstm chances as slightly drier air moves in the from the north. && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for NCZ028-043-078-085-086- 088-089. && SYNOPSIS...np NEAR TERM...np SHORT TERM...np LONG TERM...WSS AVIATION...np
Hazardous weather outlook, Jul 30, 12:26 PM EDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1226 PM EDT SAT JUL 30 2016 NCZ007>011-021>027-038>042-073>077-083-084-310930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON- STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND- 1226 PM EDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING. WIND GUSTS TO 40 OR 50 MPH... FREQUENT LIGHTNING... AND TORRENTIAL DOWNPOURS ARE THE MAIN HAZARDS EXPECTED. IN ADDITION... USE CAUTION WHILE OUTSIDE THIS AFTERNOON AS HEAT INDICES WILL REACH BETWEEN 98 AND 103 DEGREES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON AND EVENING. WIND GUSTS TO 40 OR 50 MPH AND FREQUENT LIGHTNING WILL BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ028-043-078-085-086-088-089-310930- EDGECOMBE-WILSON-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1226 PM EDT SAT JUL 30 2016 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. HEAT INDEX VALUES THROUGH EARLY EVENING WILL VARY BETWEEN 105 AND 109 DEGREES. EXPOSURE TO THESE CONDITIONS WILL LEAD TO THE INCREAE RISK OF HEAT ILLNESSES. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. WIND GUSTS TO 40 OR 50 MPH... FREQUENT LIGHTNING... AND TORRENTIAL DOWNPOURS ARE THE MAIN HAZARDS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON AND EVENING. WIND GUSTS TO 40 OR 50 MPH AND FREQUENT LIGHTNING WILL BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 2:41 PM EDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
241 PM EDT SAT JUL 30 2016
NCZ010-301915-
WARREN NC-
241 PM EDT SAT JUL 30 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WARREN COUNTY UNTIL
315 PM EDT...
AT 240 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORLINA...OR NEAR WARRENTON...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WARRENTON...NORLINA...LITTLETON...MACON...LAKE GASTON...
SOUTHPOINTE AND MORNINGSTAR MARINAS...DREWRY...
WISE AND JOHN H KERR RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. SEEK HARBOR IMMEDIATELY AND
FIND SAFE SHELTER IN A NEARBY BUILDING OR VEHICLE.
&&
LAT...LON 3654 7790 3644 7791 3644 7792 3638 7791
3637 7792 3633 7828 3654 7832 3655 7829
TIME...MOT...LOC 1840Z 257DEG 25KT 3645 7817
10Special weather statement, Jul 30, 5:31 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 531 PM EDT SAT JUL 30 2016 NCZ009-010-026-302215- WARREN NC-VANCE NC-FRANKLIN NC- 531 PM EDT SAT JUL 30 2016 ...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WARREN...SOUTHERN VANCE... AND NORTHERN FRANKLIN COUNTIES UNTIL 615 PM EDT... AT 530 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND STRONG THUNDERSTORMS NEAR KITTRELL...OR 7 MILES NORTH OF LOUISBURG... MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HENDERSON...LOUISBURG...CENTERVILLE...INGLESIDE AND GILLBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3616 7846 3631 7839 3626 7798 3604 7812 TIME...MOT...LOC 2130Z 283DEG 12KT 3621 7835 GIH
Special weather statement, Jul 30, 7:08 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
708 PM EDT SAT JUL 30 2016
NCZ077-088-089-310000-
CUMBERLAND NC-HARNETT NC-SAMPSON NC-
708 PM EDT SAT JUL 30 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN
CUMBERLAND...SOUTHEASTERN HARNETT AND NORTHWESTERN SAMPSON COUNTIES
UNTIL 800 PM EDT...
AT 707 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF POPE AFB...OR 10 MILES NORTHEAST OF FORT BRAGG...
MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...FORT BRAGG...DUNN...GODWIN...POPE AFB...SPRING LAKE...
ERWIN...COATS...WADE AND FALCON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3520 7907 3544 7861 3543 7861 3541 7860
3540 7860 3539 7858 3532 7854 3531 7854
3528 7851 3519 7845 3508 7899
TIME...MOT...LOC 2307Z 243DEG 26KT 3523 7886
GIHSpecial weather statement, Jul 30, 7:14 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 714 PM EDT SAT JUL 30 2016 NCZ007-024-025-310000- PERSON NC-DURHAM NC-ORANGE NC- 714 PM EDT SAT JUL 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN PERSON... NORTHWESTERN DURHAM AND NORTHEASTERN ORANGE COUNTIES UNTIL 800 PM EDT... AT 713 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PROSPECT HILL IN SOUTHERN PERSON COUNTY...MOVING EAST AT 10 MPH. HALF INCH HAIL... WIND GUSTS UP TO 50 MPH... HEAVY RAIN... AND DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROXBORO...ROUGEMONT...LAKE MICHIE...SURL...BUSHY FORK... MORIAH AND BAHAMA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3610 7883 3618 7916 3636 7914 3640 7880 TIME...MOT...LOC 2313Z 278DEG 10KT 3626 7909 GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 12:20 PM EDT | Heat Advisory | RAH | Cumberland, Edgecombe, Hoke, Sampson, Scotland, Wayne and 1 more | 8 hr |
| Jul 30, 1:02 PM EDT | Special Weather Statement | RAH | Wayne | 28 min |
| Jul 30, 1:07 PM EDT | Special Weather Statement | RAH | Moore, Richmond | 38 min |
| Jul 30, 2:41 PM EDT | Special Weather Statement | RAH | Warren | 34 min |
| Jul 30, 5:00 PM EDT | Areal Flood Advisory | RAH | Halifax | 60 min |
| Jul 30, 5:31 PM EDT | Special Weather Statement | RAH | Franklin | 44 min |
| Jul 30, 6:09 PM EDT | Areal Flood Advisory | RAH | Franklin | 66 min |
| Jul 30, 6:37 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 38 min |
| Jul 30, 6:48 PM EDT | Tornado Warning | RAH | Warren | 27 min |
| Jul 30, 7:08 PM EDT | Special Weather Statement | RAH | Harnett | 52 min |
| Jul 30, 7:14 PM EDT | Special Weather Statement | RAH | Person | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.